Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 161, NWS Raleigh, NC

November 12, 2002Edgecombe County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Nov 12, 2002, 10:03 AM EST for Edgecombe County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2002, 10:03 AM EST (15:03 UTC)
Expired
Nov 12, 2002, 10:30 AM EST
In force
27 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Edgecombe County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS52 KRAH 121503
SVRRAH
NCC065-121530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1003 AM EST TUE NOV 12 2002

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1030 AM EST

* AT 1003 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PINETOPS...OR ABOUT 10 MILES SOUTHWEST OF
  TARBORO...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  TARBORO

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

LAT...LON 3588 7779 3569 7760 3588 7735 3604 7753

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 2:50 AM EST, 7 hours 13 minutes earlier.

Area forecast discussion, Nov 12, 2:50 AM EST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
250 AM EST TUE NOV 12 2002

OVERALL...
STRONG UPPER JET DIVING SOUTHEAST INTO SOUTHERN
PLAINS CARVING OUT DEEP LONG WAVE TROUGH OVER THE LOWER
MISSISSIPPI/GULF COAST AREA.
DEEPENING UPPER TROUGH ENHANCING SOUTHERLY FLOW OVER
THE AREA. LATEST SURFACE ANALYSIS SHOW FRONT(LOW LEVEL
BOUNDARY) OVER WESTERN CWA WITH WEAK WAVE NORTH-CENTRAL
GEORGIA AND OVER FLORIDA PANHANDLE. MODEL TRENDS INDICATE
AS THESE WAVES TRACK NORTHEAST ALONG BOUNDARY...AXIS OF
HEAVIEST RAINS (HIGHEST QPF) SLIGHTLY MORE TO THE WEST
THAN PREVIOUS RUN. PLENTY OF LOW LEVEL MOISTURE...
PRECIPITABLE WATERS 1.5 TO NEAR 2 INCHES...JET DYNAMICS
AND PLENTY OF LIFT...TRAINING EFFECTS...SUPPORTS THE POTENTIAL
FOR HEAVY RAINS TODAY. HOWEVER COUPLE OF CONCERNS...NOTICE THAT
GSO/RNK AND FFC 00Z SOUNDINGS SHOWED SOME DRYING IN COLUMN
SINCE 12Z MONDAY. ALSO DEEP CONVECTION OVER LOWER GULF/FLORIDA
PANHANDLE HAVE A TENDENCY TO ROB AREA OF MOISTURE.
BUT FOR NOW PLAN TO EXTEND WATCH INTO NORTHWEST PIEDMONT.
KEEP EXPIRATION AT 17Z.
ON CONVECTION...ALL OF CWA EXCEPT NORTHWEST IN SLIGHT RISK.
EXPECT EMBEDDED THUNDERSTORMS...ESPECIALLY WHEN WEAK WAVES MOVE
ACROSS.
CURRENT FORECAST TREND OF KEEPING RAIN IN FOR TONIGHT...AND
EASTERN SECTIONS EARLY WEDNESDAY ON TRACK.

DRY WEATHER FOR THURSDAY.

EXTENDED...
FRIDAY THROUGH MONDAY....
NEXT CHANCE FOR RAIN OVER THE WEEKEND AS MODELS CONTINUE TREND
OF TROUGH OVER THE AREA. KEEP CHANCE IN...RAISE POPS SLIGHTLY
ON SUNDAY. REST OF EXTENDED OKAY.

THANKS KGSP/KRNK FOR THE COORDINATION.

.RAH...FLOOD WATCH ENTIRE CWA THROUGH MIDDAY TODAY.

RA/DGS/GIH
Hazardous weather outlook, Nov 12, 5:30 AM EST, 4 hours 33 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE
530 AM EST TUE NOV 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL NORTH CAROLINA THROUGH
MIDDAY TODAY FOR WIDESPREAD LOCALLY HEAVY RAIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER THE
CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA. SOME OF
THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS ESPECIALLY OVER THE
COASTAL PLAIN...ALONG AND EAST OF INTERSTATE 95.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING FOR LOCALLY
HEAVY RAINS AND LATER THIS AFTERNOON FOR THUNDERSTORM ACTIVITY.

DETAILS...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY OVER THE
WESTERN PIEDMONT OF NORTH CAROLINA TODAY. A STRENGTHENING AREA OF
LOW PRESSURE WILL MOVE NORTHEAST ALONG THE FRONT... BRINGING
ENHANCED RAINFALL TO CENTRAL NORTH CAROLINA THROUGH MIDDAY.
WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH CAN BE EXPECTED
IN THE WATCH AREA THROUGH MIDDAY... WITH ISOLATED AMOUNTS OF TWO TO
THREE INCHES POSSIBLE WHERE SEVERAL SHOWERS PASS OVER THE SAME AREA.

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY OVER THE CENTRAL AND
EASTERN SECTIONS OF CENTRAL NORTH CAROLINA TODAY. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS WHICH IS
THE PRIMARY THREAT. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RA

In the hours before

Special weather statement, Nov 12, 5:45 AM EST, 4 hours 18 minutes before
NCZ007>011-024>028-040>043-073>078-083>086-088-089-121730-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE
545 AM EST TUE NOV 12 2002

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA TODAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY
OVER THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH
CAROLINA.

SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SYNOPTIC PATTERN...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY OVER THE
WESTERN PIEDMONT THIS MORNING. A STRENGTHENING AREA OF LOW PRESSURE
WILL MOVE NORTHEAST ALONG THE FRONT... BRINGING ENHANCED RAINFALL TO
CENTRAL NORTH CAROLINA THROUGH THIS MORNING AND CHANCE OF
THUNDERSTORMS IN THE AFTERNOON.

HAZARDOUS WEATHER DETAILS...
WIDESPREAD RAIN ALONG WITH A FEW THUNDERSTORMS ARE EXPECTED OVER
THE AREA THIS MORNING. THEN SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN THE AFTERNOON. SEVERE WEATHER IS MOST LIKELY TO OCCUR
DURING THIS AFTERNOON MAINLY OVER THE COASTAL PLAIN...ALONG
AND EAST OF INTERSTATE 95. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS. LARGE HAIL IS ALSO POSSIBLE.

ANOTHER SEVERE WEATHER OUTLOOK WILL BE ISSUED BY 1130 AM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA
Special weather statement, Nov 12, 8:54 AM EST, 1 hour 9 minutes before
NCZ011-027-028-042-043-078-121530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
854 AM EST TUE NOV 12 2002

....THUNDERSTORMS WITH WIND GUSTS NEAR 40 MPH MOVING ACROSS THE
COASTAL PLAIN COUNTIES THROUGH 1030 AM EST...

A LINE OF HEAVY SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE NORTH
NORTHEAST ACROSS THE NORTHERN AND CENTRAL COASTAL PLAIN OF CENTRAL
NORTH CAROLINA THROUGH 1030 AM.  THE STORMS WILL PRODUCE WIND GUSTS
AROUND 40 MPH ALONG WITH VERY HEAVY RAINFALL.  RAINFALL AMOUNTS
BETWEEN ONE AND TWO INCHES WILL FALL IN LESS THAN AN
HOUR...RESULTING IN EXTENSIVE PONDING OF WATER IN THE ROADS.

THE WIND GUSTS NEAR 40 MPH MAY BE STRONG ENOUGH TO UPROOT SHALLOW
ROOTED TREES DUE TO THE RECENT RAINFALL.  THE STORMS SHOULD EXIT THE
AREAS AROUND TARBORO AND ENFIELD AFTER 1000 AM.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT
LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WSS
Special weather statement, Nov 12, 8:54 AM EST, 1 hour 9 minutes before
NCZ011-027-028-042-043-078-121530-

SPECIAL WEATHER STATEMENT...CORRECTION TO HEADER
NATIONAL WEATHER SERVICE RALEIGH NC
854 AM EST TUE NOV 12 2002

....THUNDERSTORMS WITH WIND GUSTS NEAR 40 MPH MOVING ACROSS THE
COASTAL PLAIN COUNTIES THROUGH 1030 AM EST...

A LINE OF HEAVY SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE NORTH
NORTHEAST ACROSS THE NORTHERN AND CENTRAL COASTAL PLAIN OF CENTRAL
NORTH CAROLINA THROUGH 1030 AM.  THE STORMS WILL PRODUCE WIND GUSTS
AROUND 40 MPH ALONG WITH VERY HEAVY RAINFALL.  RAINFALL AMOUNTS
BETWEEN ONE AND TWO INCHES WILL FALL IN LESS THAN AN
HOUR...RESULTING IN EXTENSIVE PONDING OF WATER IN THE ROADS.

THE WIND GUSTS NEAR 40 MPH MAY BE STRONG ENOUGH TO UPROOT SHALLOW
ROOTED TREES DUE TO THE RECENT RAINFALL.  THE STORMS SHOULD EXIT THE
AREAS AROUND TARBORO AND ENFIELD AFTER 1000 AM.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT
LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 8:25 AM ESTFlash Flood WarningRAHHoke, Scotland95 min
Nov 12, 10:03 AM ESTSevere Thunderstorm WarningRAHEdgecombe27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.